Arkansas, 2023

Hail in Arkansas, July 2, 2023

July 2, 2023 · NWS MEG · 2 events in 1 county or zone

A weak cold front pushed toward the Mid-South during the afternoon and evening of July 2, 2023. A very unstable airmass was in place across the region and isolated to scattered showers and thunderstorms developed as temperatures warmed into the 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak cold front pushed toward the Mid-South during the afternoon and evening of July 2, 2023. A very unstable airmass was in place across the region and isolated to scattered showers and thunderstorms developed as temperatures warmed into the 90s. A mid-level trough moving north of the region provided enough wind shear for storm organization. As a result, some storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 2, 9:55 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 2, 9:55 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1055 AM CDT Sun Jul 2 2023

...New UPDATE...

.UPDATE...
Issued at 1055 AM CDT Sun Jul 2 2023

A few showers and thunderstorms are ongoing across north MS at
this time, but otherwise benign weather conditions are observed
across the Mid-South. A shortwave trough is moving east across
IL with a swath of dry mid-level air advecting into the Lower OH
Valley. SBCAPE is already 3000-4000 J/kg and CINh is all but gone
with surface temperatures approaching 90F. Effective bulk shear is
currently 30-35 kts over most of the CWA, but may weaken slightly
this afternoon as the 500 mb speed max propagates east. Storms are
expected to increasing in coverage over the next 1-2 hours with
the focus existing farther south than yesterday. A weak cold front
is currently moving across southern IL/MO and will encroach on the
northern reaches of the CWA late this afternoon and evening.

Storms will develop along and south of this front, focused largely
on outflow boundaries from prior/existing convection. Some storms
will be strong to severe with damaging wind and large hail being
the primary concerns. Precipitable water remains near 2.0" across
north MS, decreasing to 1.5" in northeast AR, so efficient
rainfall producers are expected. Hi-res guidance suggests storms
should remain progressive enough to keep the flash flooding threat
low, although isolated areas could pick up 2" of rain. Storm
intensities will wane by sunset but some convection could linger
into the overnight period, mainly over north MS. The Heat Advisory
remains in effect for about half of the CWA and still seems
reasonable, though some areas will likely see respite from diurnal
convection.

MJ

&&

.SYNOPSIS...
Issued at 308 AM CDT Sun Jul 2 2023

Scattered thunderstorms will return to the Mid-South by late this
morning as a cold front slowly moves toward the region. Some of
the thunderstorms could be severe with damaging winds as the main
threat. Hot weather will remain over the region today with heat
index values likely to remain at and above 105 over southern
portions of the Mid-South. Otherwise, expect the remainder of the
week to be unsettled with daily rain chances. Strong thunderstorms
are possible for both Monday and Tuesday with gusty winds as the
main threat. Cooler weather is expected to start on Thursday as
another cold front moves into the region.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 308 AM CDT Sun Jul 2 2023

Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the mid 70s to lower 80s. A few
scattered thunderstorms were moving across portions of the
Missouri Bootheel and into extreme northwest Tennessee.
Currently, a cold front extends from western Illinois through
northeast Oklahoma and into the Texas Panhandle.

As the front moves closer to the Mid-South today, more showers and
thunderstorms will develop later this morning and move across the
region this afternoon. Some of the thunderstorms could be severe
with damaging winds and large hail as the main threat.
Temperatures will be a couple of degrees cooler today with highs
in the mid 90s. Heat index values could reach between 105 and 109
over southern sections of the Mid-South where a Heat Advisory
remains in effect. The cold front will move into the region
tonight with more showers and thunderstorms found ahead of the
front. Temperatures will not be as warm tonight with lows Monday
morning from the upper 60s to mid 70s.

The cold front will become nearly stationary across the region on
Monday with more showers and thunderstorms expected. A strong
thunderstorm will be possible across portions of north Mississippi
on Monday with gusty winds as the main threat. Temperatures will
be a little cooler than today on Monday with highs in the low to
mid 90s. The cold front will remain across the region for Monday
night with more showers and thunderstorms possible.

The cold front will start to weaken on Tuesday and then lift north
on Wednesday. More showers and thunderstorms are possible both
days. Strong thunderstorms will again be possible on Tuesday
across north Mississippi with gusty winds remaining the main
threat. Temperatures will be near to slightly above normal for
Tuesday and Wednesday.

Another cold front will move into the region on Thursday and then
exits the region on Friday and stalls out just to the south of the
Mid-South on Saturday. Expect more showers and thunderstorms to
develop ahead of the front and move across the region all three
days. Temperatures will be a few degrees below normal during this
period.

&&

.AVIATION...
(12Z TAFS)
Issued at 708 AM CDT Sun Jul 2 2023

An approaching cold front is expected to result in the
development of scattered showers and thunderstorms mainly late
this afternoon into early evening and including VCTS at all
sites. SW winds between 8-12kts with gusts up to 20 kts. VFR
conditions expected outside of thunderstorms.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ035-036-048-049-
     058.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ001>017-020>024.

TN...Heat Advisory until 7 PM CDT this evening for TNZ088>092.

&&

PUBLIC FORECAST...ARS
AVIATION...GNC

In the hours before

Local storm report, Jul 2, 7:54 AM CST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
854 AM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     Piggott                 36.38N 90.19W
07/01/2023                   Clay               AR   Public

            Several trees down across Piggott. Time is
            estimated via radar.

&&

MJ
Special weather statement, Jul 2, 11:23 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1223 PM CDT Sun Jul 2 2023

ARZ058-021800-
Phillips AR-
1223 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of central Phillips
County through 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Charles, or 13 miles north of White River National Wildlife
Refuge, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marvell, Elaine, Watkins Corner, Lake View, Poplar Grove, Wabash,
Modoc, Oneida, Hoop Spur, Kindall, Lambrook, Kingtown, Gobell,
Trenton, Ewal and Cypert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas...and northwestern Mississippi.

&&

LAT...LON 3430 9106 3431 9106 3431 9105 3432 9106
      3434 9105 3434 9100 3447 9100 3447 9105
      3450 9105 3459 9079 3436 9073 3437 9076
      3435 9077 3432 9074
TIME...MOT...LOC 1723Z 256DEG 22KT 3440 9109

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AC3

The radar

The Memphis radar (KNQA), 135 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
July 2, 11:36 AM CST to 11:41 AM CST
Where
Clay County, 0.89 mi NW of Corning
Measured
0.88 in hail
Reported by
Public
Coordinates
36.410, -90.590

Hail, Clay

When
July 2, 11:45 AM CST to 11:50 AM CST
Where
Clay County, 2.22 mi E of Corning
Measured
1 in hail
Reported by
Public
Coordinates
36.400, -90.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119848, 1119849.